Colorado, 2025Hail and Damaging Winds in Colorado, July 7, 2025
July 7, 2025 · NWS BOU · 10 events in 4 counties and zones
High based showers and thunderstorms produced wind gusts up to 66 mph (KAPA). A couple tree were up rooted in the Centennial area due to the strong winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High based showers and thunderstorms produced wind gusts up to 66 mph (KAPA). A couple tree were up rooted in the Centennial area due to the strong winds. Lightning did not accompany all of the high wind reports. As storms moved east into a more moist airmass, they began to produce hail. Including, a one inch hail was reported with a storm in Washington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 4:37 AM MST, 7 hours 8 minutes earlier. Its key messages:
- Scattered afternoon/evening thunderstorms today, most numerous over the eastern plains.
- Some strong to severe storms are possible with large hail and damaging wind gusts, mainly across the eastern plains.
- Hot temperatures expected Wednesday with the upper 90s expected across the plains. It is possible the hot temperatures extend into Thursday.
Area forecast discussion, Jul 7, 4:37 AM MST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
537 AM MDT Mon Jul 7 2025
.KEY MESSAGES...
- Scattered afternoon/evening thunderstorms today, most numerous
over the eastern plains.
- Some strong to severe storms are possible with large hail and
damaging wind gusts, mainly across the eastern plains.
- Hot temperatures expected Wednesday with the upper 90s expected
across the plains. It is possible the hot temperatures extend
into Thursday.
&&
.UPDATE...
Issued at 300 AM MDT Mon Jul 7 2025
Upper level ridging begins to intensify over the region today
(continuing through Wednesday). With warming temperatures aloft
and slight drying, thunderstorm activity is expected to decrease
across the higher terrain and also along the I-25 urban corridor
today. There still should be enough moisture and instability this
afternoon for high-based thunderstorms. As the storms progress
eastward, storms encounter an increasingly unstable and more moist
airmass. Storms are expected to intensify with a few becoming
severe with large hail and winds to 60 mph. A shortwave trough
moves southeast across the Northern Plains today. This is expected
to produce a line of thunderstorms across Nebraska, which may
clip northeast Colorado as the line dives southeast. Storms are
expected to shift east of the area early this evening with the
area storm free around sunset.
&&
.DISCUSSION /Through Sunday/...
Issued at 238 PM MDT Sun Jul 6 2025
Satellite and radar show two main areas of convection this
afternoon. One area is along a boundary that has setup from near
Woodrow in western Washington County across to Kiowa. There are
good levels of instability feeding these storms with mixed-layer
CAPE around 1,500 j/kg. Strong updrafts have formed along this
boundary as a result. The issue these storms are currently having
with reaching severe limits is the lack of deep layer shear.
Surface to 6 km shear values are around 25 knots so storms may
struggle to maintain updrafts long enough to produce severe hail
although a report or two of 1" hail is possible. However, severe
wind gusts will be possible out of these storms throughout the
afternoon and evening given steep lapse rates and downdraft CAPE
around 1,700-1,800 j/kg. The other area of storms is along and
just south of the Cheyenne Ridge. This area will have the
potential for storms to congeal into a line as it heads east from
around Cheyenne, WY. As it heads further east, the instability
will increase with mixed-layer CAPE around 2,000 j/kg over the
far northeast corner of Colorado. It is expected that these storms
will produce damaging wind gusts up to 70 mph. A Severe
Thunderstorm Watch has been issued for areas along and east of
I-25 until 8pm tonight. Denver County was withheld from this watch
as dew points have dropped to the low 40 there and instability is
lower than other areas.
Some model guidance is showing that storms could continue into the
overnight hours tonight across the eastern plains. That threat
will depend on how much instability the storms this afternoon and
evening "use up." If there are fewer storms this afternoon and
evening, scattered coverage of storms could occur after midnight.
However, it is more likely that only a stray storm or two forms.
Better moisture will stay in place over the eastern plains on
Monday with dew point values in the low 60s from Akron and
eastward. With steep lapse rates, most unstable CAPE values are
forecast to exceed 3,000 j/kg in the northeast corner of Colorado.
This is ample instability for strong to severe storms to form. The
uncertainty with Monday's forecast will come from the amount of
shear and what boundaries are left behind from overnight
convection. A weak shortwave aloft will enhance deep layer shear
with values around 35 knots across the far northeast corner. These
factors will lead to the development of an MCS that could produce
severe wind gusts up to 70 mph mainly east of a line from Fort
Morgan to Limon. SPC has an enhanced risk of severe weather and it
seems reasonable for the far northeast corner. The Denver metro
and I-25 corridor will mostly likely avoid much of the severe
weather assuming the best moisture stays further east.
The axis of an upper level ridge will move northeastward into
Colorado on Tuesday. This will increase temperatures aloft and
will decrease the chance for storms. However, enough lingering
moisture could produce an isolated storm near the Cheyenne Ridge.
High temperatures will begin to warm up to the mid 90s across the
plains.
Wednesday is still on track to be the warmest day of the upcoming
week as the best subsidence and warmest air aloft will be overhead
that day. Temperature forecasts still have Denver flirting with
100 degrees. With the NBM and ECMWF MOS mean forecasting a high of
98, the forecast was left at that number. However, Denver does
have a chance of reaching the record daily high temperature of 100
degrees. A Heat Advisory may be needed especially if it appears
cloud cover will be minimal.
Models have converged on a trough moving through our forecast area
on Thursday but this may only reduce the heat by 2-4 degrees from
Wednesday. A cold front moves through Thursday night with much
cooler conditions on Friday.
&&
.AVIATION /12Z TAFS through 12Z Tuesday/...
Issued at 537 AM MDT Mon Jul 7 2025
Southerly winds to continue through mid morning and then decrease
as they turn northwesterly around 15Z. Isolated/scattered
afternoon thunderstorms are expected with the best time frame
20-23Z. Gusty outflow winds producing wind shifts will be the main
threat. Storms are expected to be east of the Denver area by 00Z
Tuesday. East to northeast winds around 00Z turn southeast and
then eventually southwest Monday evening/night.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Meier
DISCUSSION...Danielson
AVIATION...Meier
Hazardous weather outlook, Jul 7, 9:56 AM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Mon Jul 7 2025
COZ030>051-081700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Mon Jul 7 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop this afternoon
and evening mainly east of a line from Greeley to Denver
International Airport. Some of these storms will be strong to
severe especially over the far northeast corner of Colorado where
damaging wind gusts above 60 mph and large hail in excess of 1
inch in diameter is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Very hot temperatures near 100 degrees across the plains are
expected on Wednesday with highs in the upper 90s possible on
Thursday.
While most areas will be dry throughout the long term period,
gusty showers will be possible most days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today or tonight to pass along
any severe hail or wind reports.
Event by event
6 hail, 3 thunderstorm wind, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Arapahoe
- When
- July 7, 11:45 AM MST to 11:49 AM MST
- Where
- Arapahoe County, Centennial Airport
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.570, -104.850
A few trees in the area were uprooted and part of the IKEA sign was blown down.
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- July 7, 2:35 PM MST to 2:36 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
The wind gust occurred at the Fort Collins/Loveland Airport from a decaying shower.
Thunderstorm Wind, Washington
- When
- July 7, 3:09 PM MST to 3:10 PM MST
- Where
- Washington County, 0.53 mi E of Akron
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.160, -103.200
Hail, Washington
- When
- July 7, 3:11 PM MST to 3:18 PM MST
- Where
- Washington County, 1.58 mi W of Otis
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.150, -102.980
Video evidence of a few tennis ball or baseball sized hailstones which significantly damaged the rear windshield of a vehicle. Most stones were quarter to golf ball sized. Time and location estimated.
Hail, Washington
- When
- July 7, 3:13 PM MST to 3:19 PM MST
- Where
- Washington County, 1.06 mi W of Otis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.150, -102.970
Reported via social media. Time and location estimated.
Hail, Washington
- When
- July 7, 3:15 PM MST to 3:21 PM MST
- Where
- Washington County, 0.53 mi W of Otis
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -102.960
Retired NWS employee measured 3.9cm diameter hail in Otis approximately 20 minutes after it fell.
Hail, Washington
- When
- July 7, 3:16 PM MST to 3:21 PM MST
- Where
- Washington County, 2.52 mi WSW of Otis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.130, -102.990
Hail, Washington
- When
- July 7, 3:24 PM MST to 3:25 PM MST
- Where
- Washington County, 2.22 mi WNW of Burdett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.370, -102.990
Hail, Washington
- When
- July 7, 3:25 PM MST to 3:30 PM MST
- Where
- Washington County, 0.53 mi W of Otis
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -102.960
Thunderstorm Wind, Weld
- When
- July 7, 8:57 PM MST
- Where
- Weld County, 6.45 mi ESE of Cornish
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.500, -104.300
One small tree blown down and stripped of most of its leaves. Spotter reported some hail but did not have an estimate of size.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, July 7, 20251 death · 1 event
- Tornado and Damaging Winds in New York, July 7, 2025$3,000 · EF2 · 3 events
- Hail and Damaging Winds in Colorado, July 7, 2025$135,000 · 1 in hail · 9 events
- Damaging Winds in New York, July 7, 2025$43,000 · 50 kt wind · 20 events
- Tornadoes and Hail in North Dakota, July 7, 2025EF1 · 18 events
- Tornadoes and Hail in Minnesota, July 7, 2025EF1 · 6 events
- Damaging Wind and Lightning Strike in South Carolina, July 7, 2025$26,000 · 2 events
- Damaging Winds in Pennsylvania, July 7, 2025$19,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Nebraska, July 7 to 8, 20253 in hail · 21 events
- Tornado and Damaging Winds in Ohio, July 7, 2025$20,000 · EF0 · 4 events
- Hail and Damaging Winds in South Dakota, July 7, 20252 in hail · 13 events
- Flash Flooding and Damaging Winds in Texas, July 7 to 9, 202558 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261439, 1261442, 1261440, 1261438, 1261436, 1261437, 1261435, 1261434, 1261433, 1261443.